Hail, Sioux
- When
- July 12, 1:46 PM CST to 1:48 PM CST
- Where
- Sioux County, 1.38 mi S of Maurice
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.950, -96.180
Hail was mostly pea size, but a few stones as large as quarters.
Along the outflow from weakened morning storms, additional storms fired rapidly during the mid-afternoon hours crossing from South Dakota into northwest Iowa. The environment was considerably unstable with up to 3000 J/kg MLCAPE, but deep-layer bulk shear was only 20-25 knots and resulted in only weakly organized storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Along the outflow from weakened morning storms, additional storms fired rapidly during the mid-afternoon hours crossing from South Dakota into northwest Iowa. The environment was considerably unstable with up to 3000 J/kg MLCAPE, but deep-layer bulk shear was only 20-25 knots and resulted in only weakly organized storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 12:12 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 112 PM CDT Fri Jul 12 2019 .SHORT TERM...(Today and Tonight) Issued at 312 AM CDT Fri Jul 12 2019 Quiet conditions persist this morning, with increasing upper clouds from convection over the western Dakotas moving into the eastern half of the state. A weak frontal boundary will slowly settle south and east this morning, entering the northwestern portions of the CWA by mid morning, and eventually bisecting the CWA from SW to NE by mid-day. A few lingering showers may be possible along this boundary into mid- day, but chances remain fairly low for development. A hot and humid afternoon is expected as temperatures climb towards the 90s in many locations, and boundary layer moisture begins to pool. High levels MLCAPE values between 2500-3500 J/KG are expected to develop this afternoon. However, there remains just enough of a capping layer, in addition to a lack of synoptic forcing, to suppress or minimize convection later this afternoon. That said, it is possible that given weak frontal convergence and overachieving surface thermal warming, isolated storms could develop along the boundary by early evening. Heat index values are expected to reach 95-100 degrees in areas along the MO River this afternoon. However, conditions may not be widespread enough to warrant an advisory. A more likely convective scenario is that convection will blossom over the western High Plains and Nebraska panhandle later this afternoon as a weak shortwave and band of slightly stronger mid- level flow ejects eastward. This convection, traveling on the edge of modest mid-lvl flow should track to the northeast in the evening. CAMs indicate, and cross sections support, a band of low- level moisture advecting northward later this evening. The approaching shortwave and increasing LLJ should allow for the development of convection along the elevated moisture axis by late evening over after dark. Soundings support steepening mid-lvl lapse rates, and more than sufficient instability for strong convection, however shear remains rather marginal at 25 knots on average. That said, I do see support for a large hail risk in initial updrafts, with increasing DCAPE and 0-3 km shear vectors supporting a risk of some organized strong wind bursts. While slightly lower confidence, will need to watch potential for heavy rain and training storm risks overnight. Storms forming on the elevated boundary will have a tendency to travel parallel to the boundary given flow orientation. PWAT values remain very high (approaching 2" in some locations) and HREF composites support potential for localized 2-4" amounts. WPC excessive rainfall outlook levels could be increased if more consistency in signals appears. .LONG TERM...(Saturday through Thursday) Issued at 312 AM CDT Fri Jul 12 2019 Saturday: Convection may linger well into Saturday morning across northwest Iowa and portions of Minnesota. As a result have lowered temperatures a bit as well as increased cloud cover. We'll remain in a bit of a lull between shortwaves, so will keep PoPs low. More noticeable will be increasing dew points and humidity levels. Sunday: The next shortwave enters the Plains on Sunday, and while there could be an isolated shower to develop on the returning LLJ, chances would favor lower development risks than advertised in broad slight PoPs. Temperatures will climb into the 90s in many areas by Sunday, with dew points again bumped upwards into the lower 70s. Monday-Thursday: Continued hot and humid conditions are expected through much of next week. NBM dew points are again likely too low, and have bumped up afternoon readings a couple degrees each day. This will result in nearly daily heat index values between 95-105 for much of next week. Precipitation chances are a bit more uncertain as models continue to show very subtle waves moving through the broad ridge. Right now, some focus in the Tuesday and Wednesday timeframe for convection appears likely. As far as heat headlines are concerned, risks do begin to rise this weekend, but Saturday morning convection could play a role in keeping readings below criteria. However beginning on Sunday, conditions favor higher chances for advisories or potentially excessive heat warnings given persistence of advisory level conditions next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 105 PM CDT Fri Jul 12 2019 Thunderstorms will continue to weaken as it moves east of I-29 early this afternoon. Otherwise, VFR conditions are expected at all sites, at least through midnight. Showers and thunderstorms could impact the region during the overnight hours into early Saturday morning. At this point, have only added VCSH and -SHRA in TAFs due low confidence in timing and location of storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 440 AM CDT Fri Jul 12 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-130945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 440 AM CDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values today will range from 92 to 100 degrees. Isolated thunderstorms may be possible late this afternoon and early evening. A strong to severe storm will be possible with the risks of hail up to one and a half inches and 60 mph winds. An isolated tornado may be possible along a stalled front in Southwest Minnesota. Additional thunderstorms may begin to develop late in the evening and into the after dark hours. Isolated severe storms with hail up to one and a half inches and winds to 60 mph will be possible. Additionally, slow moving thunderstorms will produce a risk for excessive rainfall and localized flooding into Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot and humid conditions build through the weekend and into much of next week. Heat index readings will reach the middle to upper 90s Saturday, and range from 95-105 degrees beginning Sunday and continuing through Thursday. Occasional thunderstorm chances will remain in the forecast, especially Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 6 W KIMBALL 43.75N 99.07W
07/12/2019 E0.75 INCH BRULE SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 AM HAIL 2 WNW LOOMIS 43.81N 98.14W
07/12/2019 E1.00 INCH DAVISON SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 10 S WESSINGTON SPRINGS 43.93N 98.57W
07/12/2019 E1.00 INCH AURORA SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
221 PM CDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 AM HAIL 5 N FULTON 43.80N 97.82W
07/12/2019 E1.25 INCH HANSON SD TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL.
&&The Sioux Falls radar (KFSD), 84 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
4 hail. Local standard time, as filed.
Hail was mostly pea size, but a few stones as large as quarters.
Mostly pea size hail with a few to quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847092, 847101, 847104, 847094.